Colorado, 2014High Wind in Colorado, March 18, 2014
March 18, 2014 · NWS PUB · 9 events in 9 counties and zones
Winds gusting in excess of 70 mph were measured over portions of southern Colorado. and a 75 mph wind gust was measured near Yoder (El Paso County).
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds gusting in excess of 70 mph were measured over portions of southern Colorado. Some of the higher reported wind gusts were 59 mph at Schriever AFB (El Paso County)...NWS Pueblo (Pueblo County) and near Cheraw (Otero County)...60 to 64 mph wind gusts were recorded near Springfield (Baca County)...Peterson AFB (El Paso County...65 to 70 mph wind gusts impacted locations near Campo and Two Buttes (Baca County)...and a 75 mph wind gust was measured near Yoder (El Paso County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 18, 3:48 AM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Mar 18, 3:48 AM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
448 AM MDT TUE MAR 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 447 AM MDT TUE MAR 18 2014
INITIAL PRESSURE SURGE AND COLD FRONT MOVING THROUGH THE PLAINS EARLY
THIS MORNING WHILE SECOND AND STRONGER FRONT AND SURGE WAS
DEVELOPING OVER WY. WINDS OVER THE PLAINS HAVE TEMPORARILY WEAKENED
MANY AREAS...THOUGH W-NW WINDS CONTINUED TO GUST IN THE 25-35 KT
RANGE OVER THE MOUNTAINS AND ACROSS EL PASO COUNTY. AS UPPER TROUGH
OVER WY EJECTS EASTWARD INTO THE HIGH PLAINS TODAY...COLD FRONT WILL
PUSH RAPIDLY SOUTH ACROSS THE AREA...DRIVEN BY LARGE PRESSURE RISES
OF 5-6 MB DROPPING SOUTH OUT OF WY. 700 WINDS INCREASE TO AROUND 50
KTS OVER THE PLAINS BY 18Z...WITH THE STRONGEST WINDS ALONG THE
PALMER DIVIDE AND ACROSS AREAS NORTH OF THE ARKANSAS RIVER. WON'T
CHANGE AREA OF HIGH WIND WARNING AT THIS POINT...THOUGH SUSPECT
SOUTHERN AND WESTERN FRINGES OF THE WARNING AREA MAY COME UP JUST A
LITTLE SHORT OF CRITERIA. DUST STORM WARNING LOOKS GOOD...AS PAST
HISTORY SUGGESTS VISIBILITY ON THE PLAINS RAPIDLY FALLS ONCE WINDS
BEGIN TO FREQUENTLY GUST ABOVE 40 MPH...WHICH SHOULD OCCUR BY LATE
MORNING. WINDS THEN BEGIN TO WEAKEN AFTER 21Z AS PRESSURE GRADIENT
OVER THE PLAINS RELAXES. REGARDING SNOWFALL...MOUNTAINS TODAY WILL
SEE OCCASIONAL RAIN/SNOW SHOWERS AS LAPSE RATES STEEPEN...WHILE OVER
THE PLAINS...BRIEF BAND OF POST-FRONTAL RAIN/SNOW REACHES THE PALMER
DIVIDE BY 18Z BEFORE QUICKLY SHIFTING EAST BY 00Z. 06Z NAM/GFS HAVE
BACKED OFF ON PRECIP SOMEWHAT...BUT WOULDN'T BE TOO SURPRISED TO SEE
A BRIEF PERIOD OF WIND BLOWN SNOW AND POOR VISIBILITY OVER MONUMENT
HILL AROUND MIDDAY. TONIGHT...WEAK UPSLOPE AND SOME TRAILING UPPER
ENERGY MAY KEEP SOME LIGHT SNOWS GOING OVER THE EASTERN
MOUNTAINS...THOUGH WITH FLOW WEAKENING AND GOING WESTERLY
QUICKLY...ANY SNOWFALL AMOUNTS LOOK FAIRLY LIGHT. EXPECT RATHER COLD
MIN TEMPS BY EARLY WED MORNING AS MOST AREAS WILL DECOUPLE AND FALL
OFF RATHER QUICKLY AFTER 06Z.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 447 AM MDT TUE MAR 18 2014
WEDNESDAY THROUGH FRIDAY...THE UPPER SHORTWAVE EXITS THE STATE WED
MORNING...WITH ZONAL FLOW ALOFT THEN SETTLING IN FOR THE REST OF THE
WORK WEEK. THIS WILL PRODUCE DRY CONDITIONS FOR THE FORECAST AREA
THROUGH AT LEAST FRI MORNING. LOOK FOR MAX TEMPS ON WED IN THE 50S
FOR MOST AREAS...THEN A SIGNIFICANT WARM UP ON THU AS TEMPS CLIMB
INTO THE LOWER 70S. THU LOOKS AS IF IT COULD BE A CRITICAL FIRE WX
DAY...DEPENDING ON THE EXPECTED WINDS THAT DAY. ON FRI SFC HIGH
PRESSURE WILL DROP DOWN INTO THE CENTRAL US...ALLOWING LIGHT LLVL
EASTERLY FLOW TO DEVELOP FOR THE EASTERN PLAINS. MODELS INDICATE
THAT THIS LIGHT UPSLOPE FLOW WILL BE ENOUGH TO COOL TEMPS BACK DOWN
TO AROUND 60 F FOR FRI.
SATURDAY AND SUNDAY...A WEAK SHORTWAVE DROPS OUT OF THE PAC NW AND
APPROACHES COLORADO FRI EVENING. THIS WILL INCREASE PCPN CHANCES FOR
THE HIGHER ELEVATIONS LATE FRI NIGHT THROUGH SAT MORN...THEN ACROSS
ALL OF THE FORECAST AREA SAT AFTN AND EVE. PCPN CHANCES WILL
DIMINISH ON SUN...FINALLY ENDING SUN EVENING. LOOK FOR MOSTLY
CLOUDY SKIES AS WELL AS MAX TEMPS IN THE 50S BOTH DAYS.
MONDAY...A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE WESTERN
THIRD OF THE COUNTRY...PRODUCING DRY CONDITIONS AND MAX TEMPS IN THE
60S FOR THE FORECAST AREA. MOORE
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 447 AM MDT TUE MAR 18 2014
KALS...VFR CONDITIONS THE NEXT 24 HOURS WITH GUSTY W-NW WINDS
CONTINUING TODAY...THEN DIMINISHING THIS EVENING. A FEW GUSTS TO 25
KNOTS LIKELY INTO THE AFTERNOON.
KCOS...NW WINDS WILL STRENGTHEN THROUGH THE MORNING WITH SOME GUSTS
TO 50 KNOTS POSSIBLE 15Z-21Z. TERMINAL MAY SEE A BRIEF RAIN SHOWER
AFTER 18Z...THOUGH LOWER CIGS AND VIS WILL STAY NORTH OVER THE
PALMER DIVIDE. BRIEF BLOWING DUST MAY DROP VIS TO 5SM AT TIMES THIS
AFTERNOON WITH LOWER VIS OVER RURAL AREAS JUST EAST OF THE AIRPORT.
WINDS SHOULD SLACKEN THIS EVENING AND OVERNIGHT AS THE GRADIENT
EASES ACROSS THE STATE.
KPUB...NW WINDS WILL CONTINUE TO STRENGTHEN THROUGH THE
MORNING...WITH GUSTS TO 45 KNOTS POSSIBLE 15Z-22Z. BLOWING DUST WILL
LIKELY REDUCE VISIBILITIES AROUND THE TERMINAL BY EARLY AFTERNOON
WITH BRIEF PERIODS OF MVFR VIS UNTIL 22Z. WINDS SHOULD SLACKEN THIS
EVENING AND OVERNIGHT AS THE GRADIENT EASES ACROSS THE STATE.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
DUST STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ085-086-
089-093>099.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ084>086-089-
093-095>099.
&&
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Mar 18, 5:38 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
638 AM MDT TUE MAR 18 2014
COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
638 AM MDT TUE MAR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE QUICKLY SOUTH ACROSS SOUTHEAST
COLORADO THIS MORNING. BEHIND THE FRONT...STRONG NORTH WINDS
SUSTAINED AT 40 MPH WITH OCCASIONAL GUSTS TO 60 MPH WILL BE POSSIBLE
THROUGH THE DAY...AND POOR VISIBILITY IN BLOWING DUST IS LIKELY EAST
OF INTERSTATE 25.
MEANWHILE...SNOW WILL CONTINUE TO FALL ACROSS THE CENTRAL
MOUNTAINS...AND SPREAD INTO THE PIKES PEAK REGION AND THE SOUTHEAST
MOUNTAINS DURING THE DAY AND INTO THE EVENING. TOTAL SNOWFALL
AMOUNTS WILL RANGE FROM 3 TO 6 INCHES ACROSS THE CENTRAL
MOUNTAINS...WITH 1 TO 3 INCHES ACROSS THE SOUTHEAST MOUNTAINS. THE
PALMER DIVIDE REGION COULD SEE LOCAL AMOUNTS OF UP TO AN INCH OF
WIND DRIVEN SNOW DURING THE DAY...THOUGH CONDITIONS ARE EXPECTED TO
IMPROVE QUICKLY BY LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE SOUTHEAST PLAINS TODAY...AND ACROSS THE CENTRAL
AND EASTERN MOUNTAINS TODAY AND TONIGHT.
10/27
In the hours before
Local storm report, Mar 18, 9:44 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1044 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HIGH SUST WINDS 1 N YODER 38.86N 104.22W
03/18/2014 M59 MPH EL PASO CO TRAINED SPOTTER
&&
PAPLocal storm report, Mar 18, 9:45 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 1 N YODER 38.86N 104.22W
03/18/2014 M75 MPH EL PASO CO TRAINED SPOTTER
&&
PAPLocal storm report, Mar 18, 9:50 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1050 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 1 N YODER 38.86N 104.22W
03/18/2014 M75 MPH EL PASO CO TRAINED SPOTTER
1043 AM HIGH SUST WINDS 1 N YODER 38.86N 104.22W
03/18/2014 M59 MPH EL PASO CO TRAINED SPOTTER
&&
PAPHigh Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- March 18, 10:00 AM MST to 5:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, March 18, 20141 death · 1 injured · 3 events
- Wildfire in Texas, March 18 to 19, 2014$190,000 · 1 event
- Winter Storm in Minnesota, March 18, 201415 events
- Winter Weather in Virginia, March 18, 201414 events
- Heavy Snow and Winter Weather in South Dakota, March 18, 201411 events
- Dust Storm in Texas, March 18, 201411 events
- Winter Storm in Nebraska, March 18, 20149 events
- Winter Storm and Winter Weather in Nebraska, March 18, 20148 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20145 events
- Heavy Snow in South Dakota, March 18, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20142 events
- Winter Weather in Minnesota, March 18, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504368, 504376, 504397, 504398, 504400, 504401, 504402, 504403, 504404.